Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 193, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2022, 11:45 PM CDT for 4 counties in Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2022, 11:45 PM CDT (04:45 UTC)
- Expired
- Jun 21, 2022, 12:18 AM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Morrison County, MN, Pope County, MN, Stearns County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 133 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:08 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
960
WUUS53 KMPX 210445
SVRMPX
MNC097-121-145-153-210530-
/O.NEW.KMPX.SV.W.0193.220621T0445Z-220621T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1145 PM CDT Mon Jun 20 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Pope County in west central Minnesota...
Southern Todd County in central Minnesota...
Stearns County in central Minnesota...
Southwestern Morrison County in central Minnesota...
* Until 1230 AM CDT.
* At 1145 PM CDT, severe thunderstorms were located along a line
extending from Sauk Centre to near Brooten, moving northeast at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Little Falls, Sauk Centre, Melrose, Long Prairie, Albany,
Paynesville, Richmond, Avon, Brooten, Belgrade, Holdingford and
Freeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4601 9426 4533 9458 4533 9477 4541 9477
4541 9525 4556 9533 4576 9514 4600 9509
TIME...MOT...LOC 0445Z 238DEG 49KT 4576 9495 4554 9519
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
354
WWUS53 KMPX 210507
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1207 AM CDT Tue Jun 21 2022
MNC121-210517-
/O.CAN.KMPX.SV.W.0193.000000T0000Z-220621T0530Z/
Pope MN-
1207 AM CDT Tue Jun 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POPE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.
LAT...LON 4601 9426 4533 9458 4533 9477 4541 9477
4541 9506 4576 9498 4589 9495 4601 9462
TIME...MOT...LOC 0507Z 224DEG 44KT 4579 9486 4584 9450 4560 9465
$$
MNC097-145-153-210530-
/O.CON.KMPX.SV.W.0193.000000T0000Z-220621T0530Z/
Todd MN-Stearns MN-Morrison MN-
1207 AM CDT Tue Jun 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN TODD...CENTRAL STEARNS AND SOUTHWESTERN MORRISON
COUNTIES...
At 1207 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Grey Eagle to near Upsala to near
Albany, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Little Falls, Sauk Centre, Melrose, Albany, Paynesville, Richmond,
Avon, Belgrade, Holdingford, Freeport, Upsala and Swanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4601 9426 4533 9458 4533 9477 4541 9477
4541 9506 4576 9498 4589 9495 4601 9462
TIME...MOT...LOC 0507Z 224DEG 44KT 4579 9486 4584 9450 4560 9465
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff583
WWUS53 KMPX 210518
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1218 AM CDT Tue Jun 21 2022
MNC097-145-153-210528-
/O.CAN.KMPX.SV.W.0193.000000T0000Z-220621T0530Z/
Todd MN-Stearns MN-Morrison MN-
1218 AM CDT Tue Jun 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TODD...CENTRAL
STEARNS AND SOUTHWESTERN MORRISON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.
LAT...LON 4601 9426 4533 9458 4533 9477 4541 9477
4541 9506 4576 9498 4589 9495 4601 9462
TIME...MOT...LOC 0518Z 238DEG 49KT 4585 9471 4590 9435 4566 9450
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:31 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jun 20, 6:31 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jun 20 2022
.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon Jun 20 2022
KEY MESSAGES:
- Heat wave peaks today, but above normal temperature to continue
for the rest of the week.
- Severe thunderstorms with wind as the main threat possible in
western Minnesota this evening into tonight.
Rest of today... The ridge that has dominated our recent weather
continues to move east and out of the Upper Midwest. On the west
side of this ridge has two impacts: this will be the peak of the
heat wave and storms chances have increased. Continued warm air
advection and continuous sun has pushed temperatures into the 90s
and dew points near 70 leading to heat index values in the 100 to 110
range. A few 100 degree air temperatures remain likely especially in
western Minnesota and in the urban core of the Twin Cities metro.
With all this heat and humidity we will build up significant
instability and CAPE values of 3000 or more are occurring and/or
expected. Storms are expected to fire up along vort maxes to our
southwest and along a cold front slowly moving from the eastern
Dakotas into western Minnesota overnight. This provides us with the
ingredients needed for thunderstorms. The shear is one of the greater
questions though. With this ridge overhead there is not great speed
shear or even much directional shear across much of the forecast
area. Where the shear, especially low level shear will be maximized
will be along the front. That is why the severe threat will be
greatest to the west. The severe threat making it into eastern
Minnesota, the Twin Cities, and Wisconsin is most likely to occur if
the storms this evening grow upscale and we get an MCS tonight moving
across the Upper Midwest. For this reason the main threat will be
damaging winds, although there is a chance for a few discrete cells
earlier in west central Minnesota where some hail could also be a
threat.
Tuesday through Thursday... As the ridge moves out and the cold
front passes through the heat wave and storm threat will come to an
end Tuesday. Western Minnesota will see relief in the morning while
eastern Minnesota and western Wisconsin won't see full relief from
the heat until Tuesday night. With a transition to zonal flow don't
expect much relief as temperatures will remain above normal even if
they are not as hot as the current heat wave. Expect temperatures
more in the 80s to around 90 for highs along with more normal dew
points the 50s and low 60s. So more typical summer temperatures for
the start of summer, albeit still a few degrees above normal. Few
chances for precipitation in this period beyond a chance for some air
mass thunderstorms.
Thursday night into the weekend... Precipitation chances return
Thursday night and into the weekend. Thursday night will see a
shortwave pass through the Upper Midwest giving us the next chance
for rain. Previously the best forcing here remained to the north, but
the models have started to shift to the south some. This is most
pronounced within the GFS while the other global models stick closer
to previous runs. There is also quite a spread for locations like
KMSP in ensembles, so little confidence right now in where the best
chance is. Future runs should help make this clearer. The next round
arrives on Saturday as a trough digs into the Upper Midwest. Once
again the GFS is the aggressive and wetter model for us taking the
main forcing farther south than other models. This is once again
reflected in ensembles with a large spread in QPF. So what's the
message for rain chances? Rain possible Thursday night and Saturday,
but location and QPF still uncertain. Hopefully future runs have
less spread between model systems and ensemble members. After these
chances higher pressure moves in and dry weather prevails.
Saturday's trough though does break the flow pattern and return our
temperatures much closer to normal after about a week of heat.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jun 20 2022
Scattered thunderstorms have developed across western MN. They should
impact primarily AXN and STC this evening before dissipating farther
east. Could have some MVFR cigs develop late in those areas as well
before lifting and scattering quickly after sunrise. South southwest
wind will veer west Tuesday.
KMSP...TS should remain to the north and west this evening.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Chc TS late. Wind S 5-10 kts.
Fri...VFR. Chc TS. Wind S 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 1 AM CDT Tuesday for Anoka-Benton-Blue
Earth-Brown-Carver-Chippewa-Chisago-Dakota-Hennepin-Isanti-
Kandiyohi-Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Pope-
Ramsey-Redwood-Renville-Rice-Scott-Sherburne-Sibley-Stearns-
Stevens-Swift-Waseca-Washington-Watonwan-Wright-Yellow
Medicine.
Heat Advisory until 1 AM CDT Tuesday for Douglas-Faribault-Freeborn-
Goodhue-Kanabec-Martin-Mille Lacs-Morrison-Steele-Todd.
WI...Heat Advisory until 1 AM CDT Tuesday for Barron-Chippewa-Dunn-Eau
Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...NDC
AVIATION...BorghoffHazardous weather outlook, Jun 20, 6:36 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 636 PM CDT Mon Jun 20 2022 MNZ041>045-047>070-073>077-082-083-WIZ014-015-023-212345- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Polk- Barron-St. Croix- 636 PM CDT Mon Jun 20 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Dangerous heat indices will continue this evening. A few severe storms are possible with damaging winds and large hail, primarily across western Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening. MNZ078-084-085-091>093-WIZ016-024>028-212345- Goodhue-Waseca-Steele-Martin-Faribault-Freeborn-Rusk-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 636 PM CDT Mon Jun 20 2022 This Hazardous Weather Outlook is for portions of south central Minnesota and west central Wisconsin. .DAY ONE...Tonight. Hot heat indices will continue this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Local storm report, Jun 20, 10:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND GST 2 S MADISON 44.98N 96.18W
06/20/2022 M67 MPH LAC QUI PARLE MN AWOS
AWOS STATION KDXX MADISON AP.
&&
BORGHOFFLocal storm report, Jun 20, 11:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 1 NE APPLETON 45.22N 96.00W
06/20/2022 M54 MPH SWIFT MN AWOS
AWOS STATION KAQP APPLETON AP.
&&
BORGHOFFLocal storm report, Jun 20, 11:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST 1 NE APPLETON 45.22N 96.00W
06/20/2022 M60 MPH SWIFT MN AWOS
AWOS STATION KAQP APPLETON AP.
&&
BORGHOFFLocal storm report, Jun 20, 11:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND DMG COKATO 45.08N 94.18W
06/20/2022 WRIGHT MN 911 CALL CENTER
WRIGHT COUNTY DISPATCH FORWARDED REPORTS OF
SEVERAL TREES THAT WERE BLOWN DOWN BY
STRAIGHT LINE WINDS IN THE COKATO AREA.
&&
MPGLocal storm report, Jun 20, 11:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM TSTM WND GST 3 E GLENWOOD 45.65N 95.32W
06/20/2022 M66 MPH POPE MN AWOS
MEASURED GUST AT KGHW.
&&
MPGLocal storm report, Jun 20, 11:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 8 S STARBUCK 45.49N 95.56W
06/20/2022 M67 MPH POPE MN MESONET
MEASURED MNDOT SENSOR ON MN-29.
&&
MPGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:23 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 37 min |
| Jun 20, 9:02 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 46 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Redwood, Renville, Yellow Medicine | 50 min |
| Jun 20, 10:20 PM CDT | Special Weather Statement | MPX | Meeker | 25 min |
| Jun 20, 10:31 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 44 min |
| Jun 20, 10:45 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 45 min |
| Jun 20, 10:54 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 24 min |
| Jun 20, 11:06 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 54 min |
| Jun 20, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Isanti, Sherburne, Wright | 26 min |
| Jun 20, 11:20 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 25 min |
| Jun 20, 11:49 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville, Yellow Medicine | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.